Prospective studies of adverse events related to antidepressant discontinuation
Depression Clinical and Research Program, Massachusetts General Hospital, Boston 02144, USA. The Journal of Clinical Psychiatry
(Impact Factor: 5.5).
02/2006; 67 Suppl 4:14-21.
The value of a prospective assessment of discontinuation-emergent symptoms proximal to the termination of antidepressant treatment cannot be overstated. Though varying in frequency and intensity, nearly all classes of antidepressants have been linked with discontinuation reactions and the associated psychological, physical, and somatic discomfort. Spontaneous reports have been typically used to gauge the risks of discontinuation reactions. Judging from a number of prospective studies, spontaneous reports very likely underestimate the occurrence of discontinuation reactions. This probability suggests that systematic inquiry must urgently become a part of the assessment in antidepressant discontinuation studies. Insight into the number and type of events that may occur following antidepressant discontinuation may be gleaned from instruments such as the Discontinuation-Emergent Signs and Symptoms Scale. This article takes a comprehensive view of a number of studies dealing with discontinuation-related adverse events. It discusses key issues in the analysis of incidence rates of antidepressant discontinuation-emergent adverse events such as the obvious bias of both clinicians' and patients' being aware of the treatment discontinuation. This article also looks at early prospective studies of antidepressant discontinuation reactions based on spontaneous reports and discusses, while making the case for, prospective studies based on systematic inquiry.
Available from: ijnp.oxfordjournals.org
- "Discontinuation syndromes have been described with all types of antidepressant drugs (Lejoyeux and Adès, 1997), and particularly with selective serotonin reuptake inhibitors (SSRIs) (Fava, 2006b; Lejoyeux and Adès, 1997; Zajecka et al., 1997). The evidence available suggests the highest incidence of the syndrome with paroxetine and the lowest incidence of the syndrome with fluoxetine, while other SSRIs are associated with intermediate incidence (Oliver et al., 1999). "
[Show abstract] [Hide abstract]
ABSTRACT: The aim of this investigation was to explore the prevalence and features of discontinuation syndromes ensuing with gradual tapering of selective serotonin reuptake inhibitors (SSRIs), in optimal clinical conditions in patients with panic disorder and agoraphobia. Twenty-six consecutive outpatients met the DSM-IV criteria for panic disorder and agoraphobia while taking SSRIs. Twenty remitted upon behavioural treatment. Antidepressant drugs were then tapered at the slowest possible pace and with appropriate patient education. Patients were assessed with the Discontinuation-Emergent Signs and Symptoms (DESS) checklist 2 wk, 1 month and 1 yr after discontinuation. Nine of the 20 patients (45%) experienced a discontinuation syndrome, which subsided within a month in all but three patients who had been taking paroxetine for a long time. Discontinuation syndromes appeared to be fairly common even when performed with slow tapering and during clinical remission. In some cases disturbances persisted for months after discontinuation.
Available from: Jose Maldonado
- "The rate of SRI-DS varies according to the agent class from 29.4% with TCAs to 32.2% with MAOIs . Within the SSRI class relatively high SRI-DS rates ranging from 42 to 86% have been reported with short acting agents such as paroxetine (T 1/2 = 18 h), fluvoxamine (T 1/2 = 15 h), and venlafaxine (T 1/2 = 5 h), whereas longer-acting agents such as fluoxetine (T 1/2 = 84 h, T 1/2 active metabolite = 4–16days) and sertralines (T 1/2 = 26 h, T 1/2 active metabolite = 62–104 h) have lower rates of SRI- DS (0–15%)  . "
[Show abstract] [Hide abstract]
ABSTRACT: Sudden discontinuation of serotonin reuptake inhibitors (SRI) can lead to a number of psychological (e.g., nervousness, anxiety, crying spells, psychomotor agitation, irritability, depersonalization, decreased mood, memory disturbances, confusion, decreased concentration, and/or slowed thinking) and somatic (e.g., nausea, dizziness, headache) symptoms. Recent studies have shown that withdrawal symptoms are common with paroxetine, venlafaxine and fluvoxamine, but relatively rare and mild with fluoxetine cessation, likely as a result of its longer half-life. We report an unusual case of a patient who developed delirium after abrupt discontinuation of fluoxetine.
Available from: Erica C G van Geffen
[Show abstract] [Hide abstract]
ABSTRACT: Antidepressants have shown to be effective in the treatment of depression and anxiety by reducing symptoms, as well as the risk of relapse and recurrence. Yet, several obstacles have been acknowledged in the process of adequate diagnosis and treatment of patients with these diseases: underrecognition of the health problem by the patient, underconsultation among patients who need treatment, failure to recognise and diagnose the problem by the physician, failure to prescribe drug treatment for those who need so, and eventually, on the part of the patient, not taking the drug as instructed. This thesis aims to understand why patients deviate from the prescribed and advised treatment with antidepressant drugs. The studies presented are build upon the framework of the course of drug taking consisting of three phases, namely initiation, execution and discontinuation of therapy. In this thesis, we explore patients’ considerations and decisions, based on the three phases within the course of taking antidepressants. Initiation of antidepressant drug treatment has hardly been addressed in research. This thesis showed that over one in four patients who receive a first-time antidepressant prescription appeared to decline treatment; they either do not initiate drug taking or do not persist antidepressant use for longer than two weeks. Declining a first-time antidepressant prescription was more common in patients who consult their physician for a non-specific indication, in elderly and non-western immigrants. Illness perceptions and severity, treatment needs and concerns, and patients’ views on information revealed to be important factors in the initiation of antidepressant drug taking. Fundamental in exploring the execution phase of antidepressant therapy are changes in patients’ attitude towards antidepressant treatment in response to the experiences while taking them. Health beliefs and illness severity at start showed to influence patients’ decisions about antidepressant drug taking. Patients who discontinued treatment some months after start perceived the physician’s role as limited, both during initiation and execution of treatment. They seemed to be less involved in decision making, and often appeared to have little confidence in their physician. Discontinuers were often unconvinced about the necessity of using an antidepressant, and appeared to have a strong desire to discontinue treatment. Finally, assessing whether patients taper treatment as opposed to abrupt discontinuation is important to understand patients’ behaviour during discontinuation of antidepressant therapy. We showed that one in five patients abruptly discontinue their therapy. Abrupt discontinuation caused a larger increase in the number of discontinuation symptoms than tapering. Of all patients, only one-third used a physician-made tapering schedule. We recommend healthcare professionals to inform patients of the pros and cons of taking or not taking antidepressant medication, involve patients in the treatment decision, reflect progress with treatment over time, and elicit considerations as to whether continue or discontinue drug taking. In addition, we suggest that research could systematically incorporate patients’ perspectives on medicines. Evaluation of patients’ experienced advantages and disadvantages of drug taking may contribute to the understanding of why patients take certain decisions regarding their medication use.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.